Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 19, NWS Norman, OK

April 21, 1996Bryan County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 21, 1996, 11:00 PM CDT for Bryan County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 21, 1996, 11:00 PM CDT (04:00 UTC)
Expired
Apr 21, 1996, 11:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bryan County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 167 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 11:05 PM CDTHail 1.75Durant, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1996-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1996-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.6
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 220402
TOROKC
OKC013-220445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1100 PM CDT SUN APR 21 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1145 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     WESTERN BRYAN

INCLUDING THE FOLLOWING LOCATIONS
     BROWN...CALERA...COBB...COLBERT...DURANT...KIERSEY...MEAD
     ...PLATTER AND SILO

AT 1100 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST WEST OF
DURANT MOVING EAST AT 30 MPH. PERSONS IN DURANT TAKE COVER.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE.  TAKE COVER NOW.  A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST  FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS.  ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.^  REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PAST.


LAT...LON 3385  9635 3385  9661 3407  9658 3407  9635

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 9:18 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 21, 9:18 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
918 PM CDT SUN APR 21 1996

MST OF THE SVR TSTMS NOW SEEM TO BE ALG THE RED RIVER IN SCNTRL OK BUT
SCT ACTIVITY OF LESSER INTENSITY STILL CONTS TO EXTEND WWD INTO WCNTRL
OK. DO NOT PLAN TO MAKE MAJOR CHGS TO ZONES ATTM.

FCSTID = 12

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 21, 5:49 PM CDT, 5 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
550 PM CDT SUN APR 21 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

345 PM       SNYDER                   OK       1.00 INCH HAIL
04/21/96     KIOWA

415 PM       ROOSEVELT                OK       1.50 INCH HAIL
04/21/96     KIOWA

430 PM       LAKE KICKAPOO            TX       1.75 INCH HAIL
04/21/96     WICHITA

430 PM       ELECTRA                  TX       0.75 INCH HAIL
04/21/96     WICHITA

430 PM       MEERS                    OK       0.75 INCH HAIL
04/21/96     COMANCHE

435 PM       3 E WALTERS              OK       0.75 INCH HAIL
04/21/96     COTTON

456 PM       GRANDFIELD               OK       0.88 HAIL
04/21/96     TILLMAN

458 PM       3 SE HOLLIDAY            TX       1.75 INCH HAIL
04/21/96     ARCHER

500 PM       SEYMOUR                  TX       2.75 INCH HAIL
04/21/96     BAYLOR

504 PM       ADDINGTON                OK       1.75 INCH HAIL
04/21/96     JEFFERSON

505 PM       7 E ADDINGTON            OK       1.75 INCH HAIL
04/21/96     JEFFERSON                         COVERING GROUND

510 PM       MABELLE                  TX       2.75 INCH HAIL
04/21/96     BAYLOR

523 PM       12 E COMANCHE            OK       2.50 INCH HAIL
04/21/96     STEPHENS

525 PM       2 E WALTERS              OK       0.75 INCH HAIL
04/21/96     COTTON

525 PM       9 S ELECTRA              TX       1.75 INCH HAIL
04/21/96     WICHITA

530 PM       5 N HEALDTON             OK       1.00 INCH HAIL
04/21/96     CARTER

DMD(
Local storm report, Apr 21, 6:59 PM CDT, 4 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
7 00 PM CDT SUN APR 21 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

530 PM       PERTOLIA                 TX       1.75 INCH HAIL
04/21/96     CLAY

547 PM       ELECTRA                  TX       0.88 INCH HAIL
04/21/96     WICHITA

554 PM       LAWTON                   OK       1.75 INCH HAIL
04/21/96    P COMANCHE

557 PM       1 E WAURIKA              OK       2.75 INCH HAIL
04/21/96     JEFFERSON

612 PM       10 S ELECTRA             TX       2.50 INCH HAIL
04/21/96

PURPURA
Local storm report, Apr 21, 7:59 PM CDT, 3 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
8 00 PM CDT SUN APR 21 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

620 PM       FREDERICK                OK       LIGHTNING
04/21/96     TILLMAN                           *** 1 INJ***
                                               STORM SPOTTER/CHASER
                                               STRUCK BY LIGHTNING WHILE
                                               VIDEOTAPING A STORM WHILE
                                               STANDING NEXT TO HIS
                                               TRUCK.

PURPURA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:07 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady, Oklahoma53 min
Apr 21, 7:12 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman63 min
Apr 21, 7:12 PM CDTSevere Thunderstorm WarningOUNCaddo63 min
Apr 21, 7:17 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble43 min
Apr 21, 7:21 PM CDTTornado WarningOUNHughes, Pontotoc39 min
Apr 21, 7:21 PM CDTTornado WarningOUNMurray39 min
Apr 21, 7:43 PM CDTSevere Thunderstorm WarningOUNWashita62 min
Apr 21, 7:49 PM CDTSevere Thunderstorm WarningOUNLogan41 min
Apr 21, 7:55 PM CDTTornado WarningOUNHughes, Pontotoc50 min
Apr 21, 8:04 PM CDTSevere Thunderstorm WarningOUNNoble41 min
Apr 21, 8:12 PM CDTSevere Thunderstorm WarningOUNPayne48 min
Apr 21, 8:16 PM CDTSevere Thunderstorm WarningOUNComanche, Grady44 min
Apr 21, 8:20 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian40 min
Apr 21, 8:28 PM CDTSevere Thunderstorm WarningOUNGarfield47 min
Apr 21, 8:30 PM CDTSevere Thunderstorm WarningOUNJefferson60 min
Apr 21, 8:37 PM CDTTornado WarningOUNHughes38 min
Apr 21, 8:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma37 min
Apr 21, 8:52 PM CDTSevere Thunderstorm WarningOUNLove68 min
Apr 21, 9:27 PM CDTSevere Thunderstorm WarningOUNSeminole33 min
Apr 21, 9:40 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc50 min
Apr 21, 9:40 PM CDTSevere Thunderstorm WarningOUNPottawatomie50 min
Apr 21, 9:43 PM CDTSevere Thunderstorm WarningOUNLove62 min
Apr 21, 9:52 PM CDTTornado WarningOUNBryan68 min
Apr 21, 10:05 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian40 min
Apr 21, 10:32 PM CDTSevere Thunderstorm WarningOUNLove, Marshall58 min
Apr 21, 10:34 PM CDTSevere Thunderstorm WarningOUNGrady41 min
Apr 21, 10:44 PM CDTSevere Thunderstorm WarningOUNCleveland46 min
Apr 21, 10:52 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan68 min
Apr 21, 11:18 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole27 min
Apr 21, 11:31 PM CDTSevere Thunderstorm WarningOUNSeminole29 min
Apr 21, 11:42 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Pushmataha63 min
Apr 21, 11:42 PM CDTSevere Thunderstorm WarningOUNMarshall63 min
Apr 21, 11:48 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc27 min
Apr 21, 11:48 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole27 min
Apr 21, 11:59 PM CDTTornado WarningOUNPushmataha61 min
Apr 22, 12:15 AM CDTSevere Thunderstorm WarningOUNHughes, Seminole45 min
Apr 22, 12:39 AM CDTSevere Thunderstorm WarningOUNBryan51 min
Apr 22, 12:49 AM CDTSevere Thunderstorm WarningOUNPontotoc41 min
Apr 22, 12:50 AM CDTSevere Thunderstorm WarningOUNChoctaw40 min
Apr 22, 1:17 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc43 min
Apr 22, 1:33 AM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc42 min
Apr 22, 1:40 AM CDTSevere Thunderstorm WarningOUNBryan, Choctaw50 min
Apr 22, 2:29 AM CDTSevere Thunderstorm WarningOUNChoctaw46 min
Apr 22, 2:35 AM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc40 min
Apr 22, 4:04 AM CDTSevere Thunderstorm WarningOUNPushmataha41 min
Apr 22, 4:07 AM CDTSevere Thunderstorm WarningOUNJefferson68 min
Apr 22, 4:43 AM CDTSevere Thunderstorm WarningOUNPushmataha32 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.